SEARCH

SEARCH BY CITATION

Keywords:

  • allergen immunotherapy;
  • anaphylactic shock;
  • side-effects;
  • sublingual immunotherapy

Sublingual immunotherapy (SLIT) has shown clinical efficacy in allergic rhinitis and asthma. Because SLIT is a home-administered treatment without medical supervision, the safety aspects of this form of immunotherapy are especially important. In the last 20 years, no SLIT study on life-threatening symptoms on account of sublingual allergen vaccine has been published (1). The excellent safety profile of SLIT allows clinicians to abstain from up-dosing phase during immunotherapy (2). Most of the study results showed that frequency and intensity of adverse effects do not depend on amount of allergen dose (3). The lack of life-threatening symptoms while being on a course of SLIT does not necessarily imply that it is a completely safe form of treatment. Even using standardized allergen vaccine, grade III systemic reactions such as severe asthma and angioedema were observed, but without complete symptoms of anaphylactic shock (4–6).

A 16-year-old girl, with a history of perennial allergic rhinitis and well-controlled intermittent asthma on account of house dust mites (HDM) began SLIT with standardized extract of HDM (Dermatophagoides pteronyssinus : Dermatophagoides farinae 50% : 50%; Stallergenes, France). The up-dosing phase passed without any adverse events. During the first 3 months of maintenance dose, there were two episodes of self-resolving wheezing after maximal dose.

In the third year of SLIT, after a 3-week break in maintenance dose (10 drops, 100 IR/ml), the girl, for reasons unknown, administered herself 60 drops of the allergen extract (100 IR/ml), equivalent to 9.7 μg of D. pteronyssinus and 17.2 μg of D. farinae Within 5 min, she became symptomatic with generalized pruritus, flushing and generalized urticaria, and the girl became dyspneic, began wheezing, had chest pain and shivering followed by double short collapse. She took two puffs of salbutamol; the emergency team was called, who came 26 min after the patient had taken the overdosed sublingual vaccine. The doctor found cardiovascular signs (blood pressure 70/40 mmHg, heart rate 160/min, weak pulse, and intense shivers), generalized urticaria, and mild asthma symptoms. The girl was sleepy but conscious. Doctor gave methyl prednisone i.v., aminophylline i.v., intravenous fluids and oxygen.

After several minutes, she was admitted to the Hospital Emergency Department when she suddenly became unconscious and without pulse and low blood pressure. She received adrenaline i.m., oxygen, corticosteroids, and intravenous fluids and was transferred to Intensive Care Unit, where she recovered during the next day.

This is the first report of anaphylactic shock because of sublingual standardized allergen vaccine in HDM allergy. This is very important, especially as life-threatening anaphylactic symptoms occur during third year of maintenance dose. This case goes to reconfirm the necessity to ensure the safety of SLIT schedule with large dose of allergen without up-dosing phase and expand the education and monitoring field of SLIT patients.

References

  1. Top of page
  2. References